Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 187, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 29, 2002, 7:14 PM CDT for Bledsoe County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 2002, 7:14 PM CDT (00:14 UTC)
- Expired
- Jul 29, 2002, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Bledsoe County, TN
The radar
The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:30 PM CDT | Thunderstorm Wind | Pikeville, TN | Numerous trees down |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2338 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
887 WUUS54 KMRX 300014 SVRMRX TNC007-300045- /NEW.KMRX.SV.W.0241.300014-300045/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 714 PM CDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLEDSOE COUNTY IN EAST TENNESSEE * UNTIL 745 PM CDT * AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PIKEVILLE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MELVINE AROUND 740 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY $$ LAT...LON 3569 8530 3545 8536 3554 8512 3578 8502 DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:15 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 29, 2:15 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT MON JUL 29 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT MON JUL 29 2002 SATELLITE IMAGES SHOW BAND OF CLOUDS STRETCHING FROM THE CENTRAL GREAT LAKES SOUTHWEST INTO TEXAS ASSOCIATED WITH SHORTWAVE TROUGH AND SURFACE COLD FRONT. THIS SHORTWAVE IS PROJECTED TO CONTINUE TO ADVANCE TOWARD OUR FORECAST AREA BEFORE BECOMING MORE POSITIVELY TILTED WITH TIME. AS A RESULT...THE FRONT WILL APPROACH THE SOUTHERN APPALACHIANS BUT ESSENTIALLY STALL OUT OVER THE AREA. MODEL TIME HEIGHTS DEPICT A SIGNIFICANT INCREASE IN MOISTURE BY 21Z TUESDAY AND ETA FORECAST SOUNDINGS PROJECT PWATS OF OVER TWO INCHES BY 00Z WEDNESDAY. WITH STALLED FRONT PROVIDING A FOCUS...THE POSSIBILITY EXISTS THAT LOCALLY HEAVY RAIN COULD OCCUR IN THE SECOND/THIRD PERIODS. MESOETA TIME HEIGHT DEPICTS MODERATELY STRONG LIFT CENTERED AROUND 00Z WEDNESDAY IN CONJUNCTION WITH THIS FEATURE. HOWEVER OTHER MODELS ARE NOT AS AGGRESSIVE AS ETA WITH THIS SCENARIO...SO WILL NOT MENTION HEAVY RAIN AT THIS TIME. UPPER RIDGE BEGINS TO BUILD BACK INTO THE REGION BY 15Z WEDNESDAY PROVIDING SIGNIFICANT DRYING IN THE MID AND UPPER LEVELS. PRECIP CHANCES DROP BUT ENOUGH LOW-LEVEL MOISTURE REMAINS FOR SCATTERED DIURNAL CONVECTION TO DEVELOP. THEREFORE WILL CONTINUE WITH LOW POPS FOR THE FOURTH PERIOD. FWC/MAV TEMPS GENERALLY CLOSE AND LOOK REASONABLE...WILL NOT STRAY FAR. PRELIMINARY NUMBERS FOLLOW: CHA 72 91 72 89 / 20 50 30 30 TYS 72 89 71 88 / 20 50 30 30 TRI 69 86 66 87 / 20 40 30 20 OQT 72 90 71 88 / 20 50 30 30 .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* MIDDAY FORECAST DISCUSSION (UPDATE) 1015 AM EDT MON JUL 29 2002 FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK. RADAR REMAINS QUIET AT THIS TIME BUT TIME HEIGHTS DEPICT SUFFICIENT LOW-LEVEL MOISTURE FOR ISOLATED TO SCATTERED CONVECTION TO DEVELOP DURING MAXIMUM DIURNAL HEATING. 06Z MODEL RUNS SUGGEST THE BEST COVERAGE WILL BE ON THE NORTHERN CUMBERLAND PLATEAU AND SOUTHERN PARTS OF THE FORECAST AREA. CURRENT FORECAST HAS THIS SCENARIO COVERED WELL AND NO CHANGES ARE WARRANTED AT THIS TIME. ********************************************************************* MORNING FORECAST DISCUSSION 400 AM EDT MON JUL 29 2002 ETA MODEL SEEMED TO DO A FAIRLY DECENT JOB WITH CONVECTION THAT OCCURRED ACROSS FA SUN AFTERNOON AND 00Z MON RUN DEPICTS ANOTHER WEAK VORT DRIFTS N INTO REGION AGAIN TODAY. AIRMASS SHOULD CONTINUE TO SUPPORT ISOLD SHRA/TSRA DEVELOPMENT DURING THE AFTERNOON. BELIEVE SLIGHTLY BETTER COVERAGE OVR SE TN/SW NC AND NRN CUMBERLAND PLATEAU WHERE ETA INDICATES HIGHER THETA E AIRMASS AND MOISTURE CONVERGENCE DURING THE AFTERNOON/EARLY EVENING HOURS SO USED SLIGHTLY HIGHER POP HERE. UPR TROF CONTINUES ITS PROGRESS E THIS MORNING INTO WRN GREAT LAKES/CENTRAL PLAINS REGION AND THIS FEATURE WILL PUSH INTO NE U.S. LATER TONITE AND TUE. ACCORDING TO MODEL SOLUTIONS TIMING MAY BRING CHC FOR SHRA/TSRA TO NW PORTION OF FA AS EARLY AS DAYBREAK TUE AND WILL USE A SLIGHTLY HIGHER POP FOR NRN CUMBERLAND PLATEAU FOR THIS POSSIBILITY. BELIEVE A LITTLE HIGHER POPS IN ORDER FOR APPROACH OF UPR TROF AND WEAK SFC FNT ON TUE AND WILL RAISE TO 40 PERCENT EVERYWHERE BUT CUMBERLAND PLATEAU WHERE PROXIMITY TO SFC FNT BY LATE AFTERNOON/EARLY EVE WARRANTS 50 PERCENT POP. FNT WILL LAG BEHIND UPR SYSTEM AND WILL USE SMALL CHC POP THRU TUE NITE AS WEAK BOUNDARY DROPS INTO NRN PORTION OF FA BY WED AM. CONCERNING TEMP GUIDANCE WENT CLOSER TO WARMER MAXES TODAY WITH MIDDLE OF THE ROAD APPROACH ON TUE DUE TO HIGHER CHC CONVECTION AND STAYED NEAR TO A LITTLE ABV MIN TEMP GUIDANCE WITH HIGHER DEWPOINT AIRMASS AND MIXING IN ASSOC WITH APPROACHING FNT. CHA 94 74 91 74 / 30 20 40 30 TYS 91 74 89 74 / 20 20 40 30 TRI 90 70 88 69 / 20 20 40 30 OQT 91 74 89 74 / 20 20 40 30 .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* EVENING UPDATE DISCUSSION 910 PM EDT JUL 28 2002 WILL ADJUST WORDING TO REMOVE MENTION OF EVENING BUT...WILL LEAVE 20 POP (WORDED AS SLIGHT CHANCE EVERYWHERE) TO ACCOUNT FOR ONGOING CONVECTION. SEEMS OLD OUTFLOW BOUNDARIES ARE DRIVING THIS. AND THERE IS THAT APPROACHING VORT TO THE NORTHWEST. INTERESTING SATTELITE CURVE IN THIS TYPE OF EVENT IS THE MIDRANGE ENHANCED. IT SHOWS DISTINCT COOL POOLS ON THE GROUND SURROUNDING CELLS WHICH ARE COLLAPSING. PLUS THE OUTFLOW BOUNDARIES SUCH AS THE ONE UP ALONG THE IL-IN LINE SHOW NICELY. TEMPS OK. BB *********************************************************************
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 3:22 PM CDT | Severe Thunderstorm Warning | MRX | Knox | 38 min |
| Jul 30, 3:57 PM CDT | Severe Thunderstorm Warning | MRX | Claiborne | 48 min |
| Jul 30, 4:08 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Union | 37 min |
| Jul 30, 4:10 PM CDT | Severe Thunderstorm Warning | MRX | Roane | 50 min |
| Jul 30, 4:52 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 38 min |
| Jul 30, 5:19 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 41 min |
| Jul 30, 5:39 PM CDT | Severe Thunderstorm Warning | MRX | Monroe | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.